Alabama, 2021

Rip Current in Alabama, August 20, 2021

August 20, 2021 · NWS MOB · 1 event in 1 county or zone

An adult male drowned at Fort Morgan as the result of a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An adult male drowned at Fort Morgan as the result of a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 20, 12:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 20, 12:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
129 PM CDT Fri Aug 20 2021

.NEAR TERM /Now Through Saturday/...This afternoon clusters of
showers and thunderstorms will continue moving southeast across
the region this afternoon, primarily over the eastern and coastal
counties. Locally heavy rainfall possible with any of these
storms, but so far there has been enough movement of storms as to
not accumulate rains in one specific locations. However, some
upstream redevelopment is occurring, so we will have to monitor
for localized flooding in some locations this afternoon,
initially over portions of Baldwin AL and Escambia FL. In
addition, some of the storms could be strong (perhaps briefly
severe), with wet microbursts being the primary threat (again this
will be mostly over eastern and coastal portions of the forecast
area). There is a wide range in temperatures across the area early
this afternoon, with areas that haven't received any rainfall in
the lower 90s, but with many areas in the 80s and some areas that
have seen the most rainfall even in the upper 70s. Areas in breaks
between clouds and pcpn will likely make a quick rebound into the
upper 80s and lower 90s.

Otherwise, upper ridging continues over the southeastern states
through Saturday, especially over the western half of the area.
The eastern portions of the ridge look to erode somewhat as a
series of weak upper level disturbances help carve out a shortwave
trough on the eastern side of the ridge. This will result in a
mostly northwest mid and upper level flow tonight through early
Saturday, becoming a little more northerly going into early
Saturday evening. Still difficult to determine exactly when and
where the greatest influences from the passing weak upper level
shortwaves will be, but these will be enough to help enhance
convection (especially is passing during diurnal peak heating and
instability). However, with models still indicating PWATS in the
2.2 to 2.4 inch range across most of the area through Saturday, as
the series of weak upper shortwaves move southeast across the
region during the near term period, we still think that we will be
looking at scattered to locally numerous showers and thunderstorms
across the area on Saturday. This will be especially true over
the eastern half of the forecast area where the effects of the
upper shortwave troughing will be most notable. Just has been the
case today, showers and storms on Saturday will likely push
southeast towards and across the area as clusters. The best rain
chances on Saturday again over the east and coastal areas, but in
general overall coverage on Saturday should be a little greater
than today. As always for this time of the year, so storms could
be strong to briefly severe again on Saturday, but a bigger
concern will continue to be heavy rainfall from slow moving
convective clusters. Rainfall rates will be rather efficient in
storms, and if storms remain over the same area too long, or train
continuously across the same areas, this could result in
localized flooding concerns. High temperatures will continue in
the lower 90s outside of rain areas on Saturday, but cooler (upper
70s through 80s) in and near rain areas, and also vary during the
afternoon as showers and storms come and go. Heat indices on
Saturday look to be in the 99-106 degree range for most locations.
Lows tonight in the low to mid 70s over inland areas, but upper
70s along the immediate coast. /12

&&

.AVIATION /20.18Z Issuance/...VFR conditions for many locations
today, but clusters of showers and storms moving southeast across
the area will result in periods of MVFR and IFR conditions,
especially over eastern and coastal areas. Mention of TSRA was
included at KMOB, KBFM, and KPNS this afternoon and early this
evening, with the best chances over near PNS where a tempo group
was included from 18z-22z this afternoon. Generally light
southwesterly winds today, outside of convective areas, then
mostly light and variable tonight. Stronger and more variable
gusts near convection. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.

FL...High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 20, 11:37 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
1237 PM CDT Fri Aug 20 2021

FLZ202-204-201815-
Santa Rosa Coastal FL-Escambia Coastal FL-
1237 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern Santa
Rosa and south central Escambia Counties through 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ferry Pass, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Goulding,
Myrtle Grove and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 8733 3061 8727 3061 8719 3056 8712
      3058 8704 3060 8705 3060 8704 3058 8698
      3059 8696 3049 8700 3052 8704 3044 8709
      3052 8710 3058 8718 3049 8715 3043 8717
      3039 8725
TIME...MOT...LOC 1736Z 279DEG 6KT 3050 8720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 20, 11:42 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
1242 PM CDT Fri Aug 20 2021

ALZ262-264-FLZ201-201830-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
1242 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of east central Baldwin
and northwestern Escambia Counties through 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Stapleton, or 13 miles southeast of Bay Minette, moving
east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Molino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3072 8775 3089 8772 3088 8730 3087 8730
      3085 8731 3084 8730 3080 8731 3078 8731
      3060 8732
TIME...MOT...LOC 1742Z 280DEG 5KT 3078 8758

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 20, 12:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Fri Aug 20 2021

FLZ203-205-201930-
Okaloosa Inland FL-Santa Rosa Inland FL-
151 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northern Okaloosa
and northeastern Santa Rosa Counties through 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Baker, or 14 miles northwest of Crestview, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crestview and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8698 3100 8693 3100 8673 3086 8639
      3057 8639
TIME...MOT...LOC 1851Z 297DEG 31KT 3089 8676

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Baldwin Coastal

When
August 20, 2:00 PM CST
Where
Baldwin Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A 19 year old male drowned at Fort Morgan as the result of a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin Coastal2021-08-2019MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967285.